Alert archive / Georgia / Freeze Warnings in 2014
Freeze Warning 1, NWS Atlanta, GA
NWS Atlanta, GA issued this freeze warning at Feb 28, 2014, 2:50 PM EST for 6 counties in Georgia. It took effect at Mar 1, 2014, 3:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2014, 2:50 PM EST (19:50 UTC)
- In effect from
- Mar 1, 2014, 3:00 AM EST
- Expired
- Mar 1, 2014, 10:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Atlanta, GA
Counties Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Towns County, GA, Union County, GA, White County, GA
The radar
The Atlanta radar (KFFC), 162 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2684 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748
WWUS72 KFFC 281950
NPWFFC
URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EST FRI FEB 28 2014
GAZ006>009-015-016-010400-
/O.NEW.KFFC.FZ.W.0001.140301T0800Z-140301T1500Z/
FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE-
INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND
250 PM EST FRI FEB 28 2014
...FREEZE WARNING IN EFFECT FROM 3 AM TO 10 AM EST SATURDAY...
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 10 AM EST
SATURDAY.
* LOCATIONS...FANNIN...GILMER...UNION...LUMPKIN...TOWNS AND WHITE
COUNTIES.
* TEMPERATURES...28 TO 32 FOR AT LEAST PORTIONS OF THE WARNED AREA.
* TIMING...LATE TONIGHT AND EARLY SATURDAY.
* IMPACTS...TENDER VEGETATION NEEDS TO BE PROTECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO
THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS
IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION.
&&
$$2 follow-up statements
309 WWUS72 KFFC 010206 NPWFFC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 906 PM EST FRI FEB 28 2014 GAZ006>009-015-016-011015- /O.CON.KFFC.FZ.W.0001.140301T0800Z-140301T1500Z/ FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE- INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND 906 PM EST FRI FEB 28 2014 ...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 10 AM EST SATURDAY... * LOCATIONS...FANNIN...GILMER...UNION...LUMPKIN...TOWNS AND WHITE COUNTIES. * TEMPERATURES...28 TO 32 FOR AT LEAST PORTIONS OF THE WARNED AREA. * TIMING...LATE TONIGHT AND EARLY SATURDAY. * IMPACTS...TENDER VEGETATION NEEDS TO BE PROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER VEGETATION. && $$
416 WWUS72 KFFC 010928 NPWFFC URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PEACHTREE CITY GA 428 AM EST SAT MAR 1 2014 GAZ006>009-015-016-011500- /O.CON.KFFC.FZ.W.0001.000000T0000Z-140301T1500Z/ FANNIN-GILMER-UNION-TOWNS-LUMPKIN-WHITE- INCLUDING THE CITIES OF...DAHLONEGA...CLEVELAND 428 AM EST SAT MAR 1 2014 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * LOCATIONS...FANNIN...GILMER...UNION...LUMPKIN...TOWNS AND WHITE COUNTIES. * TEMPERATURES...TEMPS IN THE LOWER 30S THIS MORNING FOR PORTIONS OF THE WARNED AREA. * TIMING...EARLY THIS MORNING. * IMPACTS...TENDER VEGETATION NEEDS TO BE PROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS FREEZING TEMPERATURES ARE FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Feb 28, 2:43 PM EST, 7 minutes earlier.
Area forecast discussion, Feb 28, 2:43 PM EST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 243 PM EST FRI FEB 28 2014 .SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/... BIGGEST WEATHER-MAKER THROUGH THE SHORT TERM WILL BE A STRONG SHORTWAVE PUSHING ACROSS THE SOUTHERN TIER OF THE COUNTRY... IMPACTING GEORGIA MAINLY TONIGHT. AT THE SURFACE...HIGH PRESSURE HAS RIDGED DOWN THE EASTERN SEABOARD IN A VERY TRANSIENT CAD SCENARIO... TO BE PUSHED OFFSHORE BY THE SHORTWAVE TONIGHT. IT HAS BEEN A BATTLE ALL DAY TO KEEP UP WITH THE VERY DRY DEWPOINTS AT THE SURFACE AND THIS WILL OBVIOUSLY PLAY INTO SENSIBLE WEATHER IMPACTS TONIGHT. SYNOPTIC GUIDANCE IS IN DECENT AGREEMENT ON MASS FIELDS THROUGH THE SHORT TERM BUT DEFINITELY SOME DIFFERENCES IN QPF. NAM IS THE MOST AGGRESSIVE BRINGING PRECIP TO THE AREA...WITH THE GFS NOT FAR BEHIND BUT WITH MOST OF IT /AND EVEN THEN IT IS NOT THAT MUCH/ A LITTLE FURTHER SOUTH THAN THE PLACEMENT ON THE NAM. THEN IF YOU LOOK AT THE HI-RES MODELS...THEY ALL BRING A LINE OF LIGHT RAIN THROUGH TO AS FAR SOUTH AS POSSIBLY COLUMBUS STARTING AROUND MIDNIGHT...MOVING ACROSS NORTH GEORGIA AND EXITING BETWEEN 12-15Z. HAVE BROUGHT SLIGHT CHANCE POPS SOUTH OF THE METRO AREA TO COVER THIS...BUT KEPT HIGHEST POPS AND STILL ONLY CHANCE AT THAT ACROSS NORTH GEORGIA. THE BIG QUESTION WILL BE ANY WINTRY PRECIP ACROSS THE NORTHEAST MOUNTAINS AS THE SHORTWAVE PUSHES THROUGH. TEMPS TONIGHT SHOULD NOT DROP QUITE AS MUCH AS LAST NIGHT AS CLOUD COVER PUSHES ACROSS...BUT THIS WILL CONTRAST WITH PRECIPITATION FALLING INTO THE DRY SURFACE AIRMASS WHICH MAY ACT TO COOL IT. HAVE KEPT MOST OF THE AREA ABOVE FREEZING BUT THE NORTHEAST GEORGIA MOUNTAINS SHOULD SEE A COUPLE OF HOURS OF BELOW-FREEZING TEMPS. BUFR SOUNDINGS FOR BRASSTOWN BALD DO INDICATE A BRIEF WINTRY MIXTURE MAXIMIZING AROUND 09Z. GFS IS COLDER BUT DRIER...AND MAY NOT HAVE MOISTURE DEEP ENOUGH FOR DENDRITES TO FORM. NAM HUGS THE NEAR-0 ISOTHERMAL LINE WITH MUCH DEEPER MOISTURE. HAVE TRIED TO DANCE BETWEEN THE TWO BUT QPF NOT REALLY ENOUGH TO HAVE MUCH IN THE WAY OF IMPACTS. SO WITH THAT...HAVE A BRIEF PERIOD OF SLEET/SNOW MIX ACROSS THE NORTHEAST GEORGIA MOUNTAINS... TRANSITIONING TO FREEZING RAIN AS THE SHORTWAVE PUSHES OUT AND MOISTURE SHALLOWS...AGAIN REMAINING TOO WARM FOR DENDRITES BY THAT POINT. KEPT SNOW AND ICE GRIDS VERY SIMILAR TO PREVIOUS FORECAST WITH BASICALLY ONLY A TRACE OF ICE GENERALLY LIMITED TO ELEVATED SURFACES AND NO MORE THAN 1/2 INCH SNOW. WILL CONTINUE SPS AND ASSOCIATED GRAPHIC FOR NOW. FOR SATURDAY...MUCH NICER ESPECIALLY WITH CLEARING CONDITIONS IN THE AFTERNOON. EXPECT AN INCREASE IN TEMPS CORRESPONDING WITH INCREASING THICKNESSES ALOFT AS WEAK RIDGING BUILDS IN ACROSS THE SOUTHEAST. TDP .LONG TERM /SUNDAY THROUGH FRIDAY/... BUMPED UP POPS SOME FOR THURSDAY BASED ON LASTEST GUIDANCE. OTHERWISE MAINLY ONLY TWEAKS TO THE FORECAST. BDL PREVIOUS DISCUSSION... GFS/ECMWF MODELS ARE GENERALLY IN GOOD AGREEMENT THROUGH THE FIRST PART OF THE FORECAST PERIOD. A NEAR ZONAL FLOW WILL PREVAIL OVER THE STATE SATURDAY NIGHT INTO EARLY SUNDAY WITH MILD TEMPS. HOWEVER...A STRONG UPPER LEVEL DISTURBANCE OVER THE LOWER MS RIVER VALLEY AND THE ASSOCIATED SURFACE COLD FRONT WILL APPROACH GA SUNDAY NIGHT AND MOVE THROUGH THE STATE MONDAY. ADEQUATE GULF MOISTURE AHEAD OF THE FRONT...PWS 1 TO 1.5 INCH...WILL ALLOW FOR NUMEROUS SHOWERS. EVEN THOUGH MODEL INSTABILITY IS LOW...MAX TEMPS SHOULD BE IN THE 60S TO LOW 70S...SO HAVE INCLUDED ISOLATED EMBEDDED TSTMS JUST AHEAD OF THE FRONT AS IT SWEEPS THROUGH GA. SHOWERS ENDING MONDAY NIGHT WITH RAINFALL AMOUNTS OF 0.50 INCH NORTH TO AROUND 0.25 CENTRAL. HIGH PRESSURE BUILDS IN RAPIDLY FOR TUESDAY WITH COOLER TEMPS. THE MODELS BEGIN TO DIFFER ON WEDNESDAY WHERE THE GFS IS MORE AGGRESSIVE IN DEEPENING AN UPPER LEVEL TROUGH OVER THE SOUTHERN PLAINS WHILE A MOIST EASTERLY FLOW PREVAILS OVER GA WITH LOW POPS FOR RAIN. HOWEVER...THEY BOTH DEVELOP A STORM SYSTEM OVER THE CENTRAL GULF OF MEXICO WHICH SHOULD MOVE OVER NORTH FL ON THURSDAY AS IT HEADS OFF TO THE MID ATLANTIC COAST. CONSEQUENTLY...PERIODS OF RAIN WILL DOMINATE THE SOUTHEAST U.S. FOR THE REST OF THE WEEK. RAINFALL AMOUNTS OF AROUND 0.50 INCH NORTH TO NEAR ONE INCH CENTRAL CAN BE EXPECTED. TEMPS WILL BE A FEW DEGREES BELOW NORMAL DUE TO CLOUD COVER AND PRECIPITATION. 16 && .AVIATION... 18Z UPDATE... VFR THE REST OF TODAY AND INTO THE FIRST PART OF THE OVERNIGHT PERIOD. LOW CIGS MOVE IN FROM THE SE WITH MVFR CIGS AT MCN...FOR NOW EXPECT ONLY SCT MVFR CLOUDS BUT WILL HAVE TO WATCH IN CASE A CIG FORMS. CANNOT RULE OUT SOME SPRINKLES OVERNIGHT BUT CHANCES TOO LOW TO INCLUDE IN THE TAF AT THIS POINT. WINDS E TO SE THROUGH THE PERIOD...AROUND 10KT THIS AFTERNOON AND DECREASING OVERNIGHT...WITH AT BEST 5KT SATURDAY AFTN. EXPECT A CLEARING TREND ESPECIALLY AFTER 18Z. //ATL CONFIDENCE...18Z UPDATE... MEDIUM ON NO MVFR CIGS. HIGH ON ALL OTHER ELEMENTS. TDP && .PRELIMINARY POINT TEMPS/POPS... ATHENS 36 61 41 72 / 20 5 0 5 ATLANTA 39 60 46 71 / 20 5 0 5 BLAIRSVILLE 31 55 40 66 / 30 20 5 10 CARTERSVILLE 35 60 42 71 / 30 5 5 10 COLUMBUS 40 65 45 73 / 10 5 0 5 GAINESVILLE 36 56 44 68 / 30 10 0 5 MACON 37 64 41 74 / 10 5 0 5 ROME 35 60 41 71 / 30 10 5 10 PEACHTREE CITY 33 61 38 72 / 20 5 0 5 VIDALIA 43 66 47 74 / 5 5 0 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TDP LONG TERM....BDL AVIATION...TDP
Hazardous weather outlook, Feb 28, 5:03 AM EST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 503 AM EST FRI FEB 28 2014 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-011015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 503 AM EST FRI FEB 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... HIGH FIRE DANGER CONDITIONS ARE EXPECTED FOR THIS AFTERNOON THROUGH EARLY EVENING FOR MOST OF NORTH AND CENTRAL GEORGIA DUE TO LOW RELATIVE HUMIDITY. ALSO A WINTRY MIX OF PRECIPITATION IS POSSIBLE OVER PORTIONS OF NORTH GEORGIA LATE TONIGHT. WEATHER HAZARDS EXPECTED... PATCHY THIN BLACK ICE MAY FORM ON BRIDGES...OVERPASSES AND LOW LYING AREAS IN NORTH GEORGIA LATE TONIGHT. DISCUSSION... VERY DRY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR SEVERAL HOURS. THE DRY AIR AND LOW FUEL MOISTURE VALUES WILL COMBINE TO PRODUCE DANGEROUS FIRE WEATHER CONDITIONS. ALSO...A FAST MOVING UPPER LEVEL DISTURBANCE WILL PASS OVER NORTH GEORGIA TONIGHT WITH PATCHY RAIN. A WINTRY MIX OF FREEZING RAIN... SLEET OR SNOW WILL BE POSSIBLE LATE TONIGHT...MAINLY IN THE HIGHER ELEVATIONS WHERE TEMPERATURES WILL FALL INTO THE UPPER 20S DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A COLD FRONT APPROACHING THE STATE ON SUNDAY WILL PRODUCE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ON MONDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR SATURDAY...SUNDAY AND TUESDAY THROUGH THURSDAY. WEATHER HAZARDS EXPECTED... OCCASIONAL LIGHTNING CAN BE EXPECTED WITH ANY THUNDERSTORM ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. 16
In the hours before
Special weather statement, Feb 28, 2:47 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 247 PM EST FRI FEB 28 2014 GAZ006>009-013>016-010800- FANNIN-GILMER-UNION-TOWNS-PICKENS-DAWSON-LUMPKIN-WHITE- 247 PM EST FRI FEB 28 2014 ...WINTRY PRECIPITATION POSSIBLE OVERNIGHT AND EARLY SATURDAY ACROSS NORTHEAST GEORGIA... A QUICK MOVING STORM SYSTEM WILL MOVE ACROSS THE TENNESSEE VALLEY OVERNIGHT AND EARLY SATURDAY AND COULD PRODUCE LIGHT ACCUMULATIONS OF SNOW OR EVEN ICE IN PARTS OF NORTHEAST GEORGIA. DURING THE TIME LIGHT PRECIPITATION IS FALLING...TEMPERATURES ARE EXPECTED TO DROP TO NEAR OR JUST BELOW FREEZING BETWEEN MIDNIGHT AND 8 AM EARLY SATURDAY MORNING. A LIMITING FACTOR FOR PRECIPITATION ACCUMULATION IS A LAYER OF DRY AIR IN PLACE AS THE STORM SYSTEM APPROACHES. IN SPITE OF THIS DRY LAYER WE MAY SEE SATURATION RESULTING IN A QUICK LIGHT ACCUMULATION OF SNOW...SLEET OR FREEZING RAIN. THERE IS A LOT OF UNCERTAINTY ON THE LIKELIHOOD OF SATURATION IN THE LOW LEVELS AS WELL AS THE OVERNIGHT TEMPERATURES. AT THIS TIME...WE ANTICIPATE ANY ACCUMULATIONS OF SNOW WILL BE LESS THAN ONE HALF INCH MAINLY ON GRASSY AND EXPOSED SURFACES. A LIGHT GLAZE OF ICE IS ALSO POSSIBLE ON ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES. STAY TUNED TO THE LATEST FORECAST ON THIS POTENTIAL WINTER WEATHER SITUATION.
Nearby
Freeze Warnings in Georgia, 2014Every freeze warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.